• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Rituximab reducing effect of symptom medications

Messages
171
Location
London
I am curious to find out - has anyone else whom received Rituximab treatment found that an unusual form of tolerance developed to a broad range of medications? I.e. many medications retained much less symptom relieving/if any noticeable effect at the dosage administered prior to Rituximab? Even following medication administration cessation for some months little therapeutic effect appears to be regained.

These include pregabalin, gabapentin, retigabine, codeine, dihydrocodeine, trazadone, clonidine, nortriptyline, clonazepam. Other than these all being CNS active many have distinct routes of metabolism (e.g. Retigabine does not undergo any significant Cytochrome P450 dependent metabolism (http://www.ncbi.nlm.nih.gov/pubmed/20508276), but does much so undergo glucoronidation and acetylation. This contrasts further to pregabalin virtually undergoing no hepatic metabolism but excreted predominantly unchanged via the kidneys. (http://www.ncbi.nlm.nih.gov/pubmed/15315511).

I don't want this to put people off Rituximab, this may just be an individual reaction I have experienced. I did not have any other adverse effects during or after Rituximab treatment. Nonetheless this effect is concerning as these various medications had provided essential relief from the most disabling symptoms.
 
Last edited:

greeneagledown

Senior Member
Messages
213
@energyoverload -- Just out of curiosity, how would you describe the severity of your ME/CFS prior to using Rituximab? Mild? Moderate? Severe? Were you bed- or house-bound? I ask because there's some very limited anecdotal evidence suggesting Rituximab might be problematic in severe ME/CFS. I haven't heard of anyone experiencing this particular adverse effect (medication tolerance), though.
 
Last edited:
Messages
171
Location
London
I was housebound over the past 8 years, but practically bedbound for about a year of that, so I'd say severe around the time of the RTX infusions. Interesting you mention some anecdotal suggestions of this. So far I haven't heard of this phenomenon occurring with other patients, but some were not on many symptom meds to begin with. It's effectively the opposite of what many folks have.
 

Jill

Senior Member
Messages
209
Location
Auckland, NZ
I was housebound over the past 8 years, but practically bedbound for about a year of that, so I'd say severe around the time of the RTX infusions. Interesting you mention some anecdotal suggestions of this. So far I haven't heard of this phenomenon occurring with other patients, but some were not on many symptom meds to begin with. It's effectively the opposite of what many folks have.
So, would you say Ritux helped you or did nothing. ?
 
Messages
171
Location
London
In my case unfortunately no noticeable change apart from one incredible spontaneous period where I felt substantially better (reduced sensory overload, muscle weakness, POTS) when I developed a chest infection during treatment. This response period only lasted several days and the chest infection resolved fully with antibiotics around a week or so following the end of my spontaneous improvement.

I wonder if anyone else has had a similar experience on RTX with improvement secondary to occurrence of infection? If only I could have the chest infection back compared to this horrendous disease, life would be a piece of cake.
 

Sushi

Moderation Resource Albuquerque
Messages
19,934
Location
Albuquerque
In my case unfortunately no noticeable change apart from one incredible spontaneous period where I felt substantially better (reduced sensory overload, muscle weakness, POTS) when I developed a chest infection during treatment. This response period only lasted several days and the chest infection resolved fully with antibiotics around a week or so following the end of my spontaneous improvement.
Did anyone wonder if the antibiotic could be related to your temporary improvement?
 
Messages
171
Location
London
Sorry I should have made that clearer. I felt symptom improvement during the chest infection and prior to introduction of ABX. When antibiotics were added the infection cleared up and all improvement disappeared.